Jump to content

Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!



  • Please log in to reply
5 replies to this topic

#1 kris52770


    Senior Bronze Member

  • Members
  • PipPipPip
  • 35 posts
  • Location:Massachusetts

Posted 09 July 2011 - 03:47 PM

A big Hello to everyone and hope everyone is holding their own.

Finally got to my doctor and the referrral to Boston to see the specialist (believe me I had to fight for it) and am now waiting for the appointment. This is such a long and frustrating process...sigh. They put me on Plaquenil and after a couple of months I started getting really sick and actually feel worse on it. I was wondering, has anyone else had side effects from this drug? Thanks in advance for the input :)

Big Soft Gentle Hugs,


#2 Joelf


    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,560 posts
  • Location:West Sussex

Posted 09 July 2011 - 04:40 PM

Hi Christine,

Sorry to hear that you've had such a frustrating time with your doctor's appointment and that Plaquenil has caused unpleasant side effects for you.

I've never taken it myself, so can't advise you from my own experience. However, I've included a link here to a thread we had on the UK forum about Plaquenil (hydroxychlororine) which I hope will give you some more information.

I know many of our members have used it satisfactorily and I'm sure they will be able to give you some first hand advice about it. Unfortunately the same drug can have different effects on different people, so what can work well for one person doesn't neccessarily help another. Perhaps when you go for your specialist appointment in Boston you will be able to explain the problem you're having with Plaquenil to the rheumatologist and he'll be able to advise you.

Do let us know how you get on, won't you? :emoticons-group-hug:

Jo Frowde
ISN Assistant Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#3 Lynnie


    Silver Member

  • Members
  • PipPipPipPip
  • 173 posts

Posted 10 July 2011 - 05:33 PM

Hi Christine

I am sorry that you are not tolerating the plaquenil very well; I can totally understand how you feel :nervous:

From MY experience of plaquenil it was horrendous!! I had a really bad reaction to it within a month of taking it; I came out in a rash from my neck to my toes, like I had had a bath in boiling water, my skin blistered and peeled off everywhere and had to have 2 weeks off work along with steroids and creams and emoillent baths to heal it all up! It was really awful, much worse than the sclero itself if that's possible.

My advice would be to go back to your doctor, Christine, as soon as possible and tell him how it's affecting you. As Jo rightly says we all react to meds differently, it suits some and not others.

I personally can not take any of the more heavy duty immune suppressants, I currently take oral prednisolone in a small dose and it suits me very well and keeps my symptoms "settled".

I do hope you find a treatment that suits you and settles your symptoms for you :emoticons-i-care: and you get things sorted with seeing your doctor as well.

Let us know how you get on ok

#4 Sweet


    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,890 posts

Posted 11 July 2011 - 09:57 AM

Awww sorry to hear that. The only side effect I had at first was hair loss, and then that went away. Still to this day though I will get really dizzy for a bit after taking it. Other than that I'm fine with it.
Warm and gentle hugs,

ISN Support Specialist
International Scleroderma Network (ISN)

#5 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,263 posts
  • Location:Minnesota

Posted 12 July 2011 - 09:05 AM

Hi Christine,

I'm sorry you are experiencing side effects and hope that you feel better soon. Here's a warm hug, just for you:
As it happens, I was instructed to take Plaquenil only at bedtime, so that I would sleep through any side effects, such as nausea. I did that from the very beginning, and never had any other trouble with it. Also be careful in "assuming" that it is just a side effect, since it is always possible that you could be sick from something else or even suffering more heartburn (which can cause nausea).

I never wait around just to see a specialist for a new or troubling symptom, but rather see my internist about it right away. Nearly all the time, they can troubleshoot the issue right away, even if they aren't the prescribing doctor. Plus they will look you over from head to toe and make sure that side effects are the problem, and not something else altogether. Frankly, I am always astounded by how wrong I can be about what I "assume" to be the problem!

If you're still waiting to see someone, you can call your pharmacist and ask if it is okay for you to take the dose at night, and see if that doesn't resolve things. I never had any side effects from years of being on plaquenil, other than those that I merrily slept through.
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#6 Grandma To Em and Kenn

Grandma To Em and Kenn


  • Members
  • Pip
  • 5 posts

Posted 15 July 2011 - 08:48 PM

So sorry to hear you're having issues with Plaquenil. I've been on it for some time now with no side effects other than it keeping my feet very warm now (sometimes they sweat instead of being so cold they hurt).

Big hugs to you, fellow sufferer. Hope you have success with the Boston doctor. I'm from New England myself and have been tempted to go back to University of Connecticut to the scleroderma clinic they have there. Very nice doctor who tells it like it is.....saw her about 13 years ago when I was first diagnosed and my hubby told her he had a time getting me to take my meds. She looked me right in the eye and said "Fine, don't take them. They you'll die and he can get another woman!" Woke me right up! LOL! I opted to go to a doctor closer to home because going out to Farmington (where the hospital is located) was quite a trip for me but I'm thinking now it might be worth it with the complications I've started to develop.

:emoticons-group-hug: :emoticons-group-hug: